Journal of Nonlinear Science

, Volume 27, Issue 6, pp 1829–1868 | Cite as

Computation of Quasi-Periodic Normally Hyperbolic Invariant Tori: Algorithms, Numerical Explorations and Mechanisms of Breakdown

Article

Abstract

We present several algorithms for computing normally hyperbolic invariant tori carrying quasi-periodic motion of a fixed frequency in families of dynamical systems. The algorithms are based on a KAM scheme presented in Canadell and Haro (J Nonlinear Sci, 2016. doi:10.1007/s00332-017-9389-y), to find the parameterization of the torus with prescribed dynamics by detuning parameters of the model. The algorithms use different hyperbolicity and reducibility properties and, in particular, compute also the invariant bundles and Floquet transformations. We implement these methods in several 2-parameter families of dynamical systems, to compute quasi-periodic arcs, that is, the parameters for which 1D normally hyperbolic invariant tori with a given fixed frequency do exist. The implementation lets us to perform the continuations up to the tip of the quasi-periodic arcs, for which the invariant curves break down. Three different mechanisms of breakdown are analyzed, using several observables, leading to several conjectures.

Keywords

Normally hyperbolic invariant manifolds KAM theory Computational dynamical systems Breakdown of invariant tori 

Mathematics Subject Classification

37D10 37E45 37M99 65P99 

References

  1. Bjerklöv, K., Saprykina, M.: Universal asymptotics in hyperbolicity breakdown. Nonlinearity 21(3), 557–586 (2008)MathSciNetCrossRefMATHGoogle Scholar
  2. Bourgain, J.: On Melnikov’s persistency problem. Math. Res. Lett. 4(4), 445–458 (1997)MathSciNetCrossRefMATHGoogle Scholar
  3. Broer, H.W., Huitema, G.B., Takens, F., Braaksma, B.L.J.: Unfoldings and bifurcations of quasi-periodic tori. Memoirs of the American Mathematical Society, vol. 421 (1990)Google Scholar
  4. Broer, H.W., Huitema, G.B., Sevryuk, M.B.: Quasi-periodic motions in families of dynamical systems. Order amidst chaos. Lecture Notes in Mathematics, vol. 1645. Springer, Berlin (1996)Google Scholar
  5. Broer, H.W., Osinga, H.M., Vegter, G.: Algorithms for computing normally hyperbolic invariant manifolds. Z. Angew. Math. Phys. 48(3), 480–524 (1997)MathSciNetCrossRefMATHGoogle Scholar
  6. Cabré, X., Fontich, E., de la Llave, R.: The parameterization method for invariant manifolds. I. Manifolds associated to non-resonant subspaces. Indiana Univ. Math. J. 52(2), 283–328 (2003)MathSciNetCrossRefMATHGoogle Scholar
  7. Calleja, R., Figueras, J.-L.: Collision of invariant bundles of quasi-periodic attractors in the dissipative standard map. Chaos Interdiscip. J. Nonlinear Sci. 22(3), 033114 (2012). doi:10.1063/1.4737205 MathSciNetCrossRefMATHGoogle Scholar
  8. Calleja, R., de la Llave, R.: Fast numerical computation of quasi-periodic equilibrium states in 1D statistical mechanics, including twist maps. Nonlinearity 22(6), 1311–1336 (2009)MathSciNetCrossRefMATHGoogle Scholar
  9. Canadell, M.: Computation of normally hyperbolic invariant manifolds. Ph.D. thesis, Departament de Matemàtica Aplicada i analísi, Universitat de Barcelona (2014)Google Scholar
  10. Canadell, M., Haro, A.: Computation of quasi-periodic normally hyperbolic invariant tori: rigorous results. J. Nonlinear Sci. (2016). doi:10.1007/s00332-017-9389-y
  11. Castellà, E., Jorba, À.: On the vertical families of two-dimensional tori near the triangular points of the bicircular problem. Celest. Mech. Dyn. Astron. 76(1), 35–54 (2000)MathSciNetCrossRefMATHGoogle Scholar
  12. Chenciner, A., Iooss, G.: Bifurcations de tores invariants. Arch. Ration. Mech. Anal. 69(2), 109–198 (1979a)MathSciNetCrossRefMATHGoogle Scholar
  13. Chenciner, A., Iooss, G.: Persistance et bifurcation de tores invariants. Arch. Ration. Mech. Anal. 71(4), 301–306 (1979b)MathSciNetCrossRefMATHGoogle Scholar
  14. de la Llave, R., Luque, A.: Differentiability at the tip of Arnold tongues for Diophantine rotations: numerical studies and renormalization group explanations. J. Stat. Phys. 143(6), 1154–1188 (2011)MathSciNetCrossRefMATHGoogle Scholar
  15. Eliasson, L.H.: Almost reducibility of linear quasi-periodic systems. In: Smooth ergodic theory and its applications (Seattle, WA, 1999), volume 69 of Proceedings of Symposia in Pure Mathematics, pp. 679–705. American Mathematical Society, Providence, RI (2001)Google Scholar
  16. Epstein, C.L.: How well does the finite Fourier transform approximate the Fourier transform? Commun. Pure Appl. Math. 58(10), 1421–1435 (2005)MathSciNetCrossRefMATHGoogle Scholar
  17. Figueras, J.-L.: Fiberwise hyperbolic invariant tori in quasiperiodically skew product systems. Ph.D. thesis, Universitat de Barcelona, Barcelona, Spain, May 2011Google Scholar
  18. Figueras, J.L., Haro, A., Luque, A. Rigorous computer-assisted application of KAM theory: a modern approach. Found. Comput. Math. (2016). doi:10.1007/s10208-016-9339-3
  19. Grebogi, C., Ott, E., Pelikan, S., Yorke, J.A.: Strange attractors that are not chaotic. Phys. D 13(1–2), 261–268 (1984)MathSciNetCrossRefMATHGoogle Scholar
  20. Haro, A., Simó, C.: To be or not to be a SNA: that is the question (2005). http://www.maia.ub.es/dsg/2005/0503haro.pdf
  21. Haro, A., de la Llave, R.: Manifolds on the verge of a hyperbolicity breakdown. Chaos 16(1), 013120 (2006a)MathSciNetCrossRefMATHGoogle Scholar
  22. Haro, A., de la Llave, R.: A parameterization method for the computation of invariant tori and their whiskers in quasi-periodic maps: numerical algorithms. Discrete Contin. Dyn. Syst. Ser. B 6(6), 1261–1300 (2006b)MathSciNetCrossRefMATHGoogle Scholar
  23. Haro, A., Puig, J.: Strange nonchaotic attractors in Harper maps. Chaos 16(3), 033127 (2006)MathSciNetCrossRefMATHGoogle Scholar
  24. Haro, A., de la Llave, R.: A parameterization method for the computation of invariant tori and their whiskers in quasi-periodic maps: explorations and mechanisms for the breakdown of hyperbolicity. SIAM J. Appl. Dyn. Syst. 6(1), 142–207 (2007). (electronic) MathSciNetCrossRefMATHGoogle Scholar
  25. Haro, A., Canadell, M., Figueras, J.-L.L., Luque, A., Mondelo, J.-M.: The parameterization method for invariant manifolds, volume 195 of Applied Mathematical Sciences. Springer (2016). http://www.springer.com/us/book/9783319296609
  26. Huguet, G., de la Llave, R., Sire, Y.: Fast iteration of cocycles over rotations and computation of hyperbolic bundles. Discrete Contin. Dyn. Syst. S 323–333 (2013). (Issue special) Google Scholar
  27. Jalnine, A.Y., Osbaldestin, A.H.: Smooth and nonsmooth dependence of Lyapunov vectors upon the angle variable on a torus in the context of torus-doubling transitions in the quasiperiodically forced Hénon map. Phys. Rev. E (3) 71(1), 016206 (2005)MathSciNetCrossRefGoogle Scholar
  28. Jorba, À.: Numerical computation of the normal behaviour of invariant curves of \(n\)-dimensional maps. Nonlinearity 14(5), 943–976 (2001)MathSciNetCrossRefMATHGoogle Scholar
  29. Jorba, À., Simó, C.: On the reducibility of linear differential equations with quasiperiodic coefficients. J. Differ. Equ. 98(1), 111–124 (1992)MathSciNetCrossRefMATHGoogle Scholar
  30. Jorba, À., Simó, C.: On quasi-periodic perturbations of elliptic equilibrium points. SIAM J. Math. Anal. 27(6), 1704–1737 (1996)MathSciNetCrossRefMATHGoogle Scholar
  31. Jorba, À., Tatjer, J.C.: A mechanism for the fractalization of invariant curves in quasi-periodically forced 1-D maps. Discrete Contin. Dyn. Syst. Ser. B 10(2–3), 537–567 (2008)MathSciNetMATHGoogle Scholar
  32. Jorba, À., Olmedo, E.: On the computation of reducible invariant tori on a parallel computer. SIAM J. Appl. Dyn. Syst. 8(4), 1382–1404 (2009)MathSciNetCrossRefMATHGoogle Scholar
  33. Jorba, À., Tatjer, J.C., Núñez, C., Obaya, R.: Old and new results on strange nonchaotic attractors. Int. J. Bifurc. Chaos Appl. Sci. Eng. 17(11), 3895–3928 (2007)MathSciNetCrossRefMATHGoogle Scholar
  34. Kaneko, K.: Fractalization of torus. Prog. Theor. Phys. 71(5), 1112–1115 (1984)MathSciNetCrossRefMATHGoogle Scholar
  35. Moser, J.: A rapidly convergent iteration method and non-linear differential equations. II. Ann. Sc. Norm. Sup. Pisa (3) 20, 499–535 (1966)MathSciNetMATHGoogle Scholar
  36. Moser, J.: Convergent series expansions for quasi-periodic motions. Math. Ann. 169, 136–176 (1967)MathSciNetCrossRefMATHGoogle Scholar
  37. Nishikawa, T., Kaneko, K.: Fractalization of a torus as a strange nonchaotic attractor. Phys. Rev. E 54(6), 6114–6124 (1996)CrossRefGoogle Scholar
  38. Peckham, B.B., Schilder, F.: Computing Arnol\(^{\prime }\)d tongue scenarios. J. Comput. Phys. 220(2), 932–951 (2007)MathSciNetCrossRefMATHGoogle Scholar
  39. Schilder, F., Osinga, H.M., Vogt, W.: Continuation of quasi-periodic invariant tori. SIAM J. Appl. Dyn. Syst. 4(3), 459–488 (2005). (electronic)MathSciNetCrossRefMATHGoogle Scholar
  40. Sosnovtseva, O., Feudel, U., Kurths, J., Pikovsky, A.: Multiband strange nonchaotic attractors in quasiperiodically forced systems. Phys. Lett. A 218(3–6), 255–267 (1996)CrossRefGoogle Scholar
  41. Vitolo, R., Broer, H., Simó, C.: Quasi-periodic bifurcations of invariant circles in low-dimensional dissipative dynamical systems. Regul. Chaotic Dyn. 16(1–2), 154–184 (2011)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2017

Authors and Affiliations

  1. 1.ICERMBrown UniversityProvidenceUSA
  2. 2.Departament de Matemàtiques i InformàticaUniversitat de BarcelonaBarcelonaSpain

Personalised recommendations